Digoxin toxicity: crucial to diagnose

Tejas A. Acharya, Dimple S. Mehta, Ritesh S. Vekariya

Abstract


Digoxin is mainly used for heart failure and arrhythmias like atrial flutter and fibrillation. Digoxin is like double edged sword because of its potency to cause life threatening complications like various arrhythmias. Furthermore, it is difficult and important to recognize cardio toxicity caused by digoxin to prevent threat to life. We report a case which was initially diagnosed as arrhythmia and later turned as digoxin toxicity.


Keywords


Cardiac glycoside, Arrhythmia, Congestive heart failure

Full Text:

PDF

References


Hollman A. Digoxin comes from Digitalis lanata. BMJ. 1996; 312:912.

Tripathi KD. Cardiac glycosides and drugs for heart failure. Essentials of medical pharmacology. 6th ed. New Delhi: Jaypee Brothers; 2009:493-507.

Zand F, Asadi S, Katibeh P. Good Outcome after Digoxin Toxicity Despite Very High Serum Potassium Level. Iran Red Crescent Med J 2011; 13: 680-1.

Doering W, Konig E, Sturm W. Digitalis intoxication: specifity and significance of cardiac and extracardiac symptoms. part I: Patients with digitalis-induced arrhythmias. Z Kardiol 1977; 66: 121-8.

The Uppsala monitoring centre. The use of WHO-UMC system for standardised case causality assessment. Available at http://www.who-umc.org. Accessed 1 August 2012.

Yang EH, Shah S, Criley JM. Digitalis toxicity: a fading but crucial complication to recognize. Am J Med 2012; 125:337-43.

Maron BA, Rocco TP. Pharmacotherapy of congestive heart failure. In: Bruton LS, editor. Goodman & Gillman’s The Pharmacological basis of Therapeutics. 12th ed. USA: Mc Graw Hill publication; 2011:789-813.

Lexi-Comp Online™ Interaction Lookup, 2010. Available at http://www.uptodate.com/crlsql/interact/frameset.jsp. Accessed 1 August 2012.